Statin intolerance in a referral lipid clinic.
BACKGROUND: Statins effectively prevent atherosclerotic cardiovascular disease, but rates of statin discontinuation after adverse events are high. OBJECTIVE: Describe the range and relative frequencies of adverse events potentially attributable to statins in lipid referral practice and assess statin rechallenge outcomes. METHODS: Retrospective cohort study of 642 patients with statin-associated adverse events evaluated in a referral lipid clinic between January 1, 2004 and January 27, 2011. RESULTS: Patients experiencing adverse events by organ system included 92% with musculoskeletal, 8% central nervous system, 10% liver, 8% gastrointestinal, 5% peripheral nervous system, 5% skin, and 3% other events. Overlap of organ system involvement occurred in 22.5%. At least 1 follow-up visit was made by 557 patients, among whom overall median follow-up was 25 months. Among patients treated with a statin in the clinic, 71% remained on a statin at the last follow-up visit. Patients with hepatic transaminase increases by history were numerically more likely than the overall group to resume or remain on statin treatment, whereas those reporting central nervous system or gastrointestinal symptoms trended lower for statin maintenance. Among patients who experienced an adverse event after statin rechallenge, the majority (64%) were being treated with intermittent, nondaily dosing at the time of the adverse event. CONCLUSION: Although musculoskeletal symptoms are reported by 90% of patients with statin intolerance, symptoms involving other organ systems may be more frequent than previously supposed. Understanding the range of symptoms, time course, and impact on daily activities informs counseling in patient-centered practice, but assessment of causation by statins remains challenging.
Lakey, WC; Greyshock, NG; Kelley, CE; Siddiqui, MA; Ahmad, U; Lokhnygina, YV; Guyton, JR
Volume / Issue
Start / End Page
Pubmed Central ID
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)